Anticoagulant users at increased risk of intraocular haemorrhage
Exposure to warfarin and certain novel oral anticoagulants (NOACs), including dabigatran and rivaroxaban, appears to carry an increased risk of intraocular haemorrhage, according to a study.
Using data on anticoagulant use from the World Health Organizations’s Vigibase database (1968 to 2015), the authors identified 80 cases of intraocular haemorrhage (vitreous, choroidal or retinal) with warfarin, 82 with rivaroxaban, 65 with dabigatran and nine with apixaban. [Eye 2017;31:628–631]
A disproportionality analysis found warfarin to have the highest signal of association with choroidal haemorrhage (reported odds ratio [ROR], 65.40; 95 percent CI, 33.86 to 126.30). Among NOACs, rivaroxaban showed the highest signal of association with both retinal (ROR, 7.41; 5.73 to 9.59) and vitreous haemorrhage (ROR, 11.14; 7.37 to 16.86). The corresponding RORs with dabigatran were 3.78 (2.82 to 5.08) and 5.83 (3.66 to 9.30).
There was also a substantial number of retinal and vitreous haemorrhage among apixaban users, although the number of cases may be too small to make a meaningful evaluation, the authors noted.
“The anticoagulation mechanisms of [vitamin K antagonists and NOACs] lend to an increased risk of haemorrhage, more specifically in ocular regions,” they said. Reducing the risk of forming a clot by inhibiting vitamin K utilization, factor Xa or the enzyme thrombin may, in turn, increase haemorrhagic diathesis and elevate the risk of intraocular haemorrhage as a result. [N Engl J Med 2011;365:883–891; Circulation 2014;130:e191–e193; Cardiovasc Diagn Ther 2014;4:314–323]
The present data may have important clinical implications given the increasing use of NOACs for a number of diseases worldwide and especially because substantial intraocular haemorrhages can lead to severe visual acuity impairment, and in some cases, surgery is needed for complete resolution, the authors said. [Am J Cardiol 2015;115:1095–1101]
For patients requiring any type of ocular surgery, there are no substantial recommendations or guidelines regarding the modification of warfarin and NOACs to date, they continued. “The decision to withhold, modify or continue anticoagulation should be individualized.”
“Consideration of the patient’s medical history, specific surgical procedure required and consultation with the physician responsible for monitoring the patient’s anticoagulation is prudent. Finally, patients must be fully informed of the risks involved with either maintenance or discontinuation of anticoagulation therapy,” they said.
Acknowledging that the study might be limited by a lack of comprehensive data (ie, reliance on voluntary reporting from patients, healthcare providers and pharmaceutical companies), the authors emphasized that “results from the spontaneous data cannot provide evidence of causation and are meant to be hypothesis-generating.”
“More detailed patient information such as age, drug history and disease characteristics in each case would be valuable for finding potential confounders and to further explore the mechanisms behind [the association between warfarin or NOAC use and increased risk of intraocular damage],” they said.